Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Is it safe to take cipralex during pregnancy ?

I am wanting some more info on cipralex and pregnancy. I am currently 16 weeks pregnant and have been taking 10 mg since i found out i was expecting at 4 weeks. my initial dose was 20 mg. I have consulted a psychiatrist and my ob and both feel the benefits outway the risks, but I am panicing. I also read a study correlating ssri s and autism . what are your thoughts?
Asked On : Sat, 14 Apr 2012
Answers:  3 Views:  1588
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

Deciding how to treat depression during pregnancy isn't easy. The risks and benefits of taking medication during pregnancy must be weighed carefully on a case-by-case basis.

Overall, the risk of birth defects and other problems for babies of mothers who take antidepressants during pregnancy is low.

Early studies suggested a risk of limb malformation with tricyclic antidepressants, but the risk hasn't been confirmed by more-recent studies and Cipralex is not an tricyclic antidepressants. Cipralex contains escitalopram.

I think you should go with your doctor's advice.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Answered: Sat, 14 Apr 2012
I find this answer helpful
General & Family Physician Dr. Kimberly Martin's  Response
Hello and welcome to

Cipralex (escitalopram) is a pregnancy category C. Category C drugs have not been shown to be harmful to fetuses (if they had been, they wouldn't be Category C drugs). However, there are some reasons to be more concerned about these drugs than Category B drugs. If the pregnant patient will benefit from a Category C drug, it is generally used, although most obstetricians would prefer a Category B drug if it will give equivalently good results.

In a study published in the Archives of General Psychiatry (July 2011) it was found that escitalopram may confer a risk of the fetus developing an ASD (autism spectrum disorder).

"Although these findings indicate that maternal treatment with SSRIs during pregnancy may confer some risk to the fetus with regard to neurodevelopment, this potential risk must be balanced with the risk to the mother or fetus of untreated mental health disorders,". In addition, they noted, "the fraction of cases of ASD that may be attributed to use of antidepressants by the mother during pregnancy is less than 3% in our population, and it is reasonable to conclude that prenatal SSRI exposure is very unlikely to be a major risk factor for ASD."

The researchers also stated that there was some limitations to the study and "We recommend that our findings be considered as preliminary and treated with caution, pending results from further studies designed to address the very complex question of whether prenatal exposure to SSRIs may be etiologically linked to later diagnoses of ASDs in offspring," the authors wrote.

At this time, it is unlikely that your child will develop autism. The benefits outweigh the risks of discontinuing your medication. Continue taking your medication.

Be well,
Dr. Kimberly
Answered: Sat, 14 Apr 2012
I find this answer helpful
Psychiatrist Dr. Ashish Mittal's  Response

Welcome to HealthcareMagic Forum

As you have already discussed this issue with your psychiatrist and had done risk benefit analysis, then stick to your decision. Searching further on net and multiple opinions will only increase your anxiety and worry which is not good for you.

I hope this information has been both informative and helpful for you.
Wish you Good Health.

Dr. Ashish Mittal
Answered: Mon, 16 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor